Codeine can turn toxic in nursing mothers: doctor

http://www.ctv.ca/servlet/ArticleNews/story/CTVNews/20060511/breast_milk_death_060511/20060511/


         CTV.ca News Staff

Updated: Thu. May. 11 2006 10:43 AM ET

Some mothers who are prescribed codeine after childbirth carry a gene which can transform the pain reliever into morphine -- producing a toxic breast milk that in one case killed a newborn baby.

Dr. Gideon Koren, director of the Hospital for Sick Children's Motherisk Program, said the baby's morphine overdose through the ingestion of breast milk was the first documented fatality of its kind.

"An estimated 150,000 women a year receive codeine following childbirth," Dr. Koren told CTV's Canada AM Thursday, adding that it is commonly prescribed to alleviate the pain of episiotomies and cesarean sections.

"For most people this is safe and clearly a mother should not think of not breast feeding, but if the baby is not doing very well, you have to go and seek advice," Dr. Koren continued.
"Codeine is assumed by the authorities to be safe during breast feeding ... but if you have this genetic change, you will be overdosing," he said.

In one case last year, the mother of a baby boy was prescribed painkillers -- a mixture of codeine and acetaminophen -- after an episiotomy (a surgical procedure used to enlarge the vaginal opening before childbirth.)

The woman reportedly took the drug for two weeks, not knowing she had multiple copies of a gene which rapidly metabolizes the drug.

As the first-time mother nursed her newborn son, he became very sleepy. He became more difficult to breast feed and more lethargic by his seventh day.

Concerned, she brought the baby to the doctor, who reportedly advised her to wait. However, by day 12, the infant had grey skin and decreased milk intake. He died at home 13 days after he was born.

Later tests on the mother's breast milk revealed the high levels of morphine.

According to Dr. Koren, most doctors are not aware of the problem.

Dr. Koren is set to present the case Thursday to the Canadian Therapeutic Congress -- a meeting of doctors, scientists and pharmacists who specialize in pharmaceuticals.
Around one per cent of Caucasians are estimated to have multiple copies of the "ultra rapid metabolizer" of 2D6 -- a liver enzyme that transforms codeine into morphine.

That compares with 30 per cent of Ethiopians and 10 per cent of Southern Europeans, who are estimated to have the gene in multiple copies.

Strategies to prevent overdoses include not prescribing codeine to nursing mothers, using the drug in lower amounts, and watching babies for signs of morphine overdose and in suspected cases, giving its antidote, naloxone.

Testing mothers for the gene is considered a less plausible approach, largely because of cost, Dr. Koren told The Globe and Mail.

"The fact that codeine is taken by so many women and some have this gene duplication makes it a serious situation," said Dr. Koren, who is also professor of pediatrics, pharmacology, pharmacy and medical genetics at the University of Toronto.

Although the American Academy of Pediatrics lists codeine as compatible with breast feeding, Dr. Koren told The Globe there was a "lack of sufficient published data to support this recommendation."

According to The Globe, Canadian pharmacies dispensed more than 8.7 million prescriptions for the codeine and acetaminophen combination pills from April of 2005 to March of 2006.